South Dakota, 2003

Flash Flooding and Hail in South Dakota, July 1, 2003

July 1, 2003 · NWS ABR · 4 events in 1 county or zone

2 hail, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 1, 2:48 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 1, 2:48 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
348 AM CDT TUE JUL 01 2003

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT.
CONCERN THROUGH SHORT TERM WILL CONTINUE TO BE CONVECTIVE CHANCES
ALONG WITH TEMPERATURES.

SHORT WAVE CURRENTLY LIFTING OUT OF SOUTHERN MONTANA/NORTHERN
WYOMING WILL BE THE FEATURE TO KEY IN ON FOR LATE THIS AFTERNOON
INTO THIS EVENING.  ASSOCIATED SURFACE TROUGH CURRENTLY DRAPED
ACROSS FAR EASTERN WYOMING/MONTANA.  CURRENTLY GETTING SOME ISOLATED
THUNDER DEVELOPING ACROSS SOUTHWEST CWA IN 700 HPA WAA PATTERN AND
INTERACTION WITH OUTFLOW FROM EARLY CONVECTION WHICH PASSED THROUGH
WESTERN SOUTH DAKOTA.  WILL INCLUDE THIS IN ZONES THROUGH MID
MORNING.  MODELS IN GOOD AGREEMENT IN TAKING LONGWAVE RIDGE EASTWARD
TODAY WITH RIDGE RIDER MOVING INTO NORTHERN PLAINS THIS EVENING.
THIS WILL ALLOW FOR SOME EASTWARD PROGRESSION OF LOW LEVEL TROUGH
AXIS.  HOWEVER MAIN QUESTION FOR THIS AFTERNOON WILL BE CONVECTIVE
INITIATION.  FORECAST SOUNDINGS SHOWING NICE ELEVATED MIXED LAYER
WITH VERY STEEP 700-500 HPA LAPSE RATES IN PLACE ACROSS WESTERN CWA
FOR THIS AFTERNOON.  SHOULD SEE GRADUAL BREAKUP OF MORNING
CONVECTIVE DEBRIS CLOUDS AND THIS SHOULD PROVIDE FOR GOOD SURFACE
HEATING WITH TEMPERATURES REACHING INTO MID 90S ACROSS CENTRAL SOUTH
DAKOTA.  GIVEN RATHER HIGH MID LEVEL DEW POINT DEPRESSIONS...WILL
REALLY NEED SURFACE BASED PARCEL IN ORDER TO TAP INTO AFOREMENTIONED
INSTABILITY AND GOOD SURFACE HEATING DURING AFTERNOON MAY BE ENOUGH
TO OVERCOME CIN MAINLY ACROSS MISSOURI RIVER COUNTIES.  ONLY CONCERN
IS THAT BETTER LOW LEVEL CONVERGENCE WILL LIKELY REMAIN WEST OF CWA
DURING AFTERNOON WHICH MAY HINDER CONVECTIVE INITIATION.  FREEZING
LEVELS RISE TO ABOVE 15K FEET IN CONTINUED MID LEVEL WAA PATTERN
THIS MORNING WITH APPROACHING UPPER RIDGE SO DAMAGING WINDS LIKELY
WILL BE MAIN THREAT WITH ANY AFTERNOON CONVECTION ACROSS WESTERN
CWA.

FOR TONIGHT...THIS SHORT WAVE TROUGH WILL MOVE THROUGH NORTHERN
SOUTH DAKOTA.  ALSO SOME DECENT LOW LEVEL SPEED CONVERGENCE WITH
STRENGTHENING LOW LEVEL JET TONIGHT.  CURRENT FORECAST HAS LOWER END
CHANCE POPS ACROSS NORTHERN CWA AND OVERALL THIS SEEMS REASONABLE
WITH EXPECTATION OF -TSRA INITIATING NORTH OF CWA AND DROPPING
SOUTHEAST ALONG EDGE OF CAP.  JUST DID ADD SIGHT CHANCE OF -TSRA
ACROSS CENTRAL SOUTH DAKOTA FOR EARLY EVENING GIVEN WARMER NEAR
SURFACE TEMPERATURES AND BETTER CHANCE TO TAP INTO INSTABILITY
ASSOCIATED WITH ELEVATED MIXED LAYER.

WEDNESDAY STILL LOOKING VERY WARM AS LOW LEVEL TROUGH AXIS CONTINUES
TO SLOWLY MIGRATE EASTWARD PROVIDING AN EVEN MORE IDEAL WESTERLY
MIXING COMPONENT ACROSS WESTERN CWA.  HIGHS NEAR 100 VERY ATTAINABLE
ACROSS CENTRAL SOUTH DAKOTA.  FOR NOW STILL APPEARS BEST CHANCE OF
THUNDER ACROSS NORTHERN AREAS AS MID LEVEL THERMAL RIDGING EVEN
STRONGER ON WEDNESDAY ACROSS CENTRAL SOUTH DAKOTA.  ANOTHER SHORT
WAVE RIDES RIDGE ON WEDNESDAY NIGHT AND CURRENT FORECAST OF 30 POPS
ACROSS MAINLY NORTHERN AREAS LOOKS GOOD.  BOUNDARY GETS GOOD PUSH
THROUGH CWA ON THURSDAY AS STRONGER BROADER UPPER WAVE ROTATES
AROUND MANITOBA UPPER LOW GIVING COOLER CONDITIONS FOR LATE
THURSDAY.  ANY CONVECTIVE CHANCES WILL BE CONFINED TO EASTERN CWA ON
THURSDAY GIVEN EXPECTED BOUNDARY POSITION.  MARSILI

.LONG TERM...FRIDAY THROUGH MONDAY
DIRTY RIDGE WITH NEAR ZONAL FLOW THROUGH THE EXTENDED PERIOD WILL
SEND SHORTWAVES AND UNSETTLED CONDITIONS ACROSS THE REGION.  TIMING
OF WAVES UNCERTAIN SO HAVE NOT CHANGED POPS FROM PREVIOUS PACKAGE.
HOWEVER INSTABILITY DEVELOPS BY FRIDAY AFTERNOON WITH THE FIRST OF
THE WAVES...MAKING FRIDAY A CANDIDATE FOR ADDING POPS ABOVE THE
CURRENT NO WX FORECAST.  MEDIUM RANGE MODELS AGREE ON DIRTY RIDGE
AND KEEP IT OVER THE REGION BEYOND DAY 7.  EXPECT A WEAK SOUTHERN
FLOW TO SET UP SOME WARM AIR ADVECTION SATURDAY WHICH MAY RAISE
TEMPERATURES ABOVE CURRENT GUIDANCE.  MCNULTY

.ABR...NONE.
Hazardous weather outlook, Jul 1, 4:32 AM CST, 38 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
532 AM CDT TUE JUL 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA WILL GRADUALLY
DISSIPATE BY MID MORNING.  THESE THUNDERSTORMS ARE NOT EXPECTED TO
BE SEVERE.

ISOLATED THUNDERSTORMS ARE THEN EXPECTED TO REDEVELOP BY MID TO LATE
AFTERNOON ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA.  THE
ISOLATED THUNDERSTORMS WILL COME TO AN END EARLY THIS EVENING ACROSS
CENTRAL SOUTH DAKOTA...WITH A CHANCE OF THUNDERSTORMS CONTINUING
ACROSS NORTH CENTRAL SOUTH DAKOTA.  THIS CHANCE OF THUNDERSTORMS
WILL GRADUALLY SHIFT INTO NORTHEAST SOUTH DAKOTA AND FAR WEST
CENTRAL MINNESOTA BY LATE EVENING.  THERE IS A SLIGHT RISK THAT
THUNDERSTORMS THAT DO FORM LATE THIS AFTERNOON AND TONIGHT MAY BE
SEVERE.  THE MAIN THREAT WITH ANY THUNDERSTORMS WILL BE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE WEDNESDAY
AFTERNOON ACROSS NORTH CENTRAL SOUTH DAKOTA EXTENDING INTO FAR WEST
CENTRAL MINNESOTA.  THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO
WEDNESDAY EVENING.  SOME OF THE THUNDERSTORMS MAY BE SEVERE
WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

MARSILI

The radar

The North Platte radar (KLNX), 216 km away, was scanning. The volume nearest the first event began at 11:07 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood. Local standard time, as filed.

Hail, Lyman

When
July 1, 5:10 AM CST to 5:55 AM CST
Where
Lyman County, 3 mi SW of Presho
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.867, -100.100

Hail, Lyman

When
July 1, 5:40 AM CST
Where
Lyman County, 2 mi SW of Presho
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.883, -100.067

Flash Flood, Lyman

When
July 1, 5:55 AM CST to 10:00 AM CST
Where
Lyman County, 1 mi S of Presho
Reported by
LAW ENFORCEMENT
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Heavy rainfall of over 3 inches fell south of Presho flooding a county road south of Interstate 90 for several hours.

Flash Flood, Lyman

When
July 1, 6:00 AM CST to 10:00 AM CST
Where
Lyman County, 3 mi SW of Presho
Reported by
GENERAL PUBLIC
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Heavy rainfall of over 3 inches caused flash flooding on a county road southwest of Presho. The floodwaters eroded away a good part of the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5378417, 5378418, 5378419, 5378420.